2

Are there ~simple means to reduce risk of GI (gastro-intestinal) bleeding associated with NSAIDs (non-steroidal anti-inflammatory drugs)(ie aspirin) - besides the common-sense answers?:

  • Take with food
  • Don't take NSAIDs ("and you'll have no risk")
  • Etc.

By 'simple means', I mean: specific foods, supplements, or over-the-counter drugs that make a difference?

  • In accordance with Jan's answer I'd suggest to restate the title into a question such as: "How do NSAIDs cause gastrointestinal bleeding and what can reduce the risk of bleeding?" – Bob Ortiz Dec 16 '19 at 10:07
  • @Bob Ortiz - I asked '1' specific question, for which I gave a succinct title (according to the rules). The extra info he added is a bonus for anyone who comes here looking for useful/insightful answers (but that's all it is - context). In StackOverflow (largest stack-exchange section), your title would be criticized as verbose, and 2 questions, not 1. I think it makes sense as is. – Jonathan Rolfsen Dec 23 '19 at 6:15
3

There is convincing evidence that measures, like crushing the tablets before use, taking them with food or water, lower doses and temporary discontinuation of use, are associated with the lower risk of gastrointestinal bleeding.

DISCLAIMER: This information is not intended to interfere with any drug regime prescribed by a doctor.

How NSAIDs cause gastrointestinal bleeding?

According to Best Practice & Research: Clinical Gastroenterology, 2000:

NSAIDs can cause damage to the gastroduodenal mucosa via several mechanisms, including the topical irritant effect of these drugs on the epithelium, impairment of the barrier properties of the mucosa, suppression of gastric prostaglandin synthesis, reduction of gastric mucosal blood flow and interference with the repair of superficial injury.

What can reduce the risk of bleeding?

1) Chewing the tablet and taking it with food or water:

Don't swallow the aspirin pill; chew it, and then swallow it with a glass of water. Doing it that way gets the aspirin into your system rapidly, which is what you want. (Harvard Medical School)

Chewing will break the tablet, making it to go through the stomach faster thus decreasing its erosive effect. Water will stimulate gastric emptying thus reducing the contact time of aspirin with gastric mucosa. Note, that milk or fruit juice will slow down gastric emptying. You can still take aspirin with food or with food and water. Food will slow gastric emptying of aspirin, but will dilute it. I don't know which is better, food or water, but both make sense.

2) Smaller doses of NSAIDs will be likely less erosive that the greater ones.

New formulations of NSAIDs may reduce risks of adverse events by using lower doses while providing effective analgesia.

Lower-dose capsules that contain finely milled, rapidly absorbed NSAID particles may also provide analgesia at lower systemic doses. (Drug, Healthcare and Patient Safety, 2015)

3) Topical NSAIDs reduce the risk of side effects:

Topical NSAIDs provided good levels of pain relief in acute conditions such as sprains, strains and overuse injuries, probably similar to that provided by oral NSAIDs. Gel formulations of diclofenac (as Emugel®), ibuprofen, and ketoprofen, and some diclofenac patches, provided the best effects. Adverse events were usually minimal. (Cochrane, 2015)

4) Temporary discontinuation of NSAIDs reduces the risk of GI bleeding:

All types and formulations of NSAIDs appear to increase the risk of UGIBs [upper gastrointestinal bleedings] but the effect appear not to be cumulative and diminish rapidly with discontinue of use. (British Journal of Clinical Pharmacology, 2002)

5) Vitamin C

Ascorbic acid supplementation has been associated with a decreased incidence of bleeding from peptic ulcer disease and with a reduction in NSAID-associated gastric mucosal damage. (Digestive Diseases and Sciences)

Aspirin + vitamin C tablets exist.

6 Foods to AVOID

7) Some NSAIDs are less often associated with GI bleeding than others:

According to the systematic review of studies Individual NSAIDs and Upper Gastrointestinal Complications (Drugs Safety, 2012), NSAIDs with the lowest risk of GI bleeding are aceclofenac, celecoxib and ibuprofen, and the ones with the highest risk are piroxicam, ketorolac and azapropazone (Fig. 2).


Using OTC drugs, such as sucralfate and antacides, sounds promising but was disappointing in reducing the risk of GI bleeding:

Despite promising results with sucralfate in smaller studies [30] or for short-term prophylaxis [26, 31], a randomized, controlled trial conduced by Agrawal and coworkers failed to show a significant benefit of sucralfate in the prevention of gastric ulcers in contrast to misoprostol [32].

Data concerning antacids in the prevention of NSAID-related gastric mucosal injury are scarce, and also disappointing. Especially for long-term prophylaxis no clinical effect was observed with low-dose antacids [26]. (British Journal of Clinical Pharmacology, 2002)

  • Interesting. I've been taking 81mg doses recently but noticed lower GI discomfort when waking up. I'll plan to crush-up the bed-time dose. – Jonathan Rolfsen Nov 19 '19 at 12:23
  • 1
    Jan, I think you should edit your answer and delete the last paragraph. You diverged from a factual, scientific answer into advice in that paragraph. – Carey Gregory Nov 20 '19 at 4:58
  • 1
    I edited the answer. @JonathanRolfsen, I updated the answer with information about some supplements. – Jan Nov 20 '19 at 11:08
  • I‘m a bit late to the party. I thought the UGIB from NSAID is due to the fact that those are unspecific COX inhibitors and through the lack of PGE2, less muzine and hydrogen bicarbonate are secreted, hence the Mucosa and outer stomach layers are much more susceptible to damage from HCl. This is why you give a proton pump inhibitor alongside. So: What is the idea behind chewing it? That it gets absorbed faster shouldn’t really be helping because it’s not the acetyl salicylic acid (e.g.) that causes UGIB but it’s effect on stomach tissue. – Narusan Nov 30 '19 at 8:09
  • 1
    @Narusan, I added one source at the beginning, according to which "topical irritant effect" can increase the risk of bleeding, besides the factors you've mentioned. Other reasons I believe this are: The quote under point 2) says that rapid absorption (so less contact time) decreases the risk. The quote under 3) says that topical (transdermal) use is associated with minimal side effects (I guess this means because of no direct contact with gastric mucosa). And under 7) it says different drugs can have very different effect, maybe because of different irritant effect... – Jan Nov 30 '19 at 9:36
1

Speaking from my humble experience, when prescribing NSAIDs (especially long-term, e.g. Aspirin as thrombosis prophylaxis) it is standard to combine those with PPIs (Proton Pump Inhibitors) as preventive medication against NSAID-associated GI-events. Clinical trials of this therapy generally show positive outcomes (you can find different articles on this subject, such as http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3891010/) which, of course, can be subject to discussion.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.